• Quote of the Day
    "Too often we underestimate the power of a touch, a smile, a kind word, a listening ear, an honest
    compliment, or the smallest act of caring, all of which have the potential to turn a life around."
    Leo Buscaglia , posted by Cat Dancer

Richardaddy

Member
Joined
Sep 30, 2004
Messages
12
Points
1
I have been taking olanzapine at 5mg per night since september 2003. I am also taking venlafaxine at 75mg per night. I have come across an article on the internet that says that zyprexa (olanzapine) is goiong to be removed from the shelves because of an increased risk of diabetes. I am worried sick, I don't want to get diabetes. I am on venlafaxine because I have depression and panic disorder and I am on olanzapine because I have paranoia and sexual frustration and the olanzapine helps me cope with these two symptoms. I have told my psychiatrist about how worried I am about getting diabetes but he keeps saying that anyone can get it and that I should watch what I eat. I really don't want to get diabetes yet I can't come off this drug because my symptoms will get worse. What should I do?
 

Richardaddy

Member
Joined
Sep 30, 2004
Messages
12
Points
1
I have been taking olanzapine at 5mg per night since september 2003. I am also taking venlafaxine at 75mg per night. I have come across an article on the internet that says that zyprexa (olanzapine) is goiong to be removed from the shelves because of an increased risk of diabetes. I am worried sick, I don't want to get diabetes. I am on venlafaxine because I have depression and panic disorder and I am on olanzapine because I have paranoia and sexual frustration and the olanzapine helps me cope with these two symptoms. I have told my psychiatrist about how worried I am about getting diabetes but he keeps saying that anyone can get it and that I should watch what I eat. I really don't want to get diabetes yet I can't come off this drug because my symptoms will get worse. What should I do?
 

HA

Member
Joined
Oct 31, 2004
Messages
1,517
Points
36
Welcome Richardaddy,

Diabetes Type II is associated with weight gain. Olanzapine does cause considerable weight gain in many people. There is also speculation that Olanzapine itself, besides the weight gain may be attributable to diabetes.

Ask your doctor what preventative measures you could put into place and continue to be tested for diabetes. This way you don't need to worry about it so much and if it is the case that the drug is removed, there are other drugs in this class that would be just as helpful as the Olanzapine.

To give us all some hope, other drugs are in the process of being created which don't have the diabetes risk factor.
 

HA

Member
Joined
Oct 31, 2004
Messages
1,517
Points
36
Welcome Richardaddy,

Diabetes Type II is associated with weight gain. Olanzapine does cause considerable weight gain in many people. There is also speculation that Olanzapine itself, besides the weight gain may be attributable to diabetes.

Ask your doctor what preventative measures you could put into place and continue to be tested for diabetes. This way you don't need to worry about it so much and if it is the case that the drug is removed, there are other drugs in this class that would be just as helpful as the Olanzapine.

To give us all some hope, other drugs are in the process of being created which don't have the diabetes risk factor.
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
Does diabetes run in your family, hon? There's a very definite genetic link for this disease. If it runs in your family, you'll have to be extra careful with what you eat. Stay away from sugars and excessive carbohydrates. There are many good references on the internet concerning the diabetic diet. Those would be good for you to research.

While taking the medication, just follow a prudent diet and you should be fine. If you find yourself experiencing inordinate weight gain, and are seeing your doctor regularly, you can get a handle on the problem before it gets any worse.
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
Does diabetes run in your family, hon? There's a very definite genetic link for this disease. If it runs in your family, you'll have to be extra careful with what you eat. Stay away from sugars and excessive carbohydrates. There are many good references on the internet concerning the diabetic diet. Those would be good for you to research.

While taking the medication, just follow a prudent diet and you should be fine. If you find yourself experiencing inordinate weight gain, and are seeing your doctor regularly, you can get a handle on the problem before it gets any worse.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,359
Points
63
My reading of the literature is that the increased risk is only for those with an existing presidiposition. If there is no family history and your other medical symptoms are negative for diabetes, and your doctor is presumably aware of any family or personal contra-indications to continuing to take zyprexa, I would suggest that you follow his/her advice. There have been some warnings issued but the drug has not been withdrawn -- there's a reason for that.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,359
Points
63
My reading of the literature is that the increased risk is only for those with an existing presidiposition. If there is no family history and your other medical symptoms are negative for diabetes, and your doctor is presumably aware of any family or personal contra-indications to continuing to take zyprexa, I would suggest that you follow his/her advice. There have been some warnings issued but the drug has not been withdrawn -- there's a reason for that.
 

Richardaddy

Member
Joined
Sep 30, 2004
Messages
12
Points
1
Regarding olanzapine - replying to HearArt

HeartArt - I have asked my psychiatrist about olanzapine. He said that if I watch my weight then I should be okay. I have bought some litmus strips called Diastix which test how much glucose there is in your urine. So I can test myself for how the level of glucose in my urine is so I can test myself for diabetes at home. You see if the colour of the strip changes colour and if it does then you know how high or low your level of glucose is in your body. Also I am hoping to start a low glycaemic diet. Incidentally, when you said that there are other drugs which would be just as helpful as olanzapine, which drugs do you mean?
 

Richardaddy

Member
Joined
Sep 30, 2004
Messages
12
Points
1
Regarding olanzapine - replying to HearArt

HeartArt - I have asked my psychiatrist about olanzapine. He said that if I watch my weight then I should be okay. I have bought some litmus strips called Diastix which test how much glucose there is in your urine. So I can test myself for how the level of glucose in my urine is so I can test myself for diabetes at home. You see if the colour of the strip changes colour and if it does then you know how high or low your level of glucose is in your body. Also I am hoping to start a low glycaemic diet. Incidentally, when you said that there are other drugs which would be just as helpful as olanzapine, which drugs do you mean?
 
Top Bottom